A Lagrangian relaxation approach to the edge-weighted clique problem

Hunting, Marcel and Faigle, Ulrich and Kern, Walter (2001) A Lagrangian relaxation approach to the edge-weighted clique problem.
Published in: European Journal of Operational Research : EJOR Vol. 131 (1). pp. 119-131.


The b-clique polytope CP n b is the convex hull of the node and edge incidence vectors of all subcliques of size at most b of a complete graph on n nodes. Including the Boolean quadric polytope QP n =CP n n as a special case and being closely related to the quadratic knapsack polytope, it has received considerable attention in the literature. In particular, the max-cut problem is equivalent with optimizing a linear function over CP n n. The problem of optimizing linear functions over CP n b has so far been approached via heuristic combinatorial algorithms and cutting-plane methods. We study the structure of CP n b in further detail and present a new computational approach to the linear optimization problem based on the idea of integrating cutting planes into a Lagrangian relaxation of an integer programming problem that Balas and Christofides had suggested for the traveling salesman problem. In particular, we show that the separation problem for tree inequalities becomes polynomial in our Lagrangian framework. Finally, computational results are presented.

Download: [img] Postscript - Preprinted Version
Download (212kB) | Preview
Editorial actions: View Item View Item (Login required)
Deposit Information:
ZAIK Number: zaik1999-360
Depositing User: Prof. Dr. Ulrich Faigle
Date Deposited: 02 Apr 2001 00:00
Last Modified: 12 Jan 2012 12:34
URI: http://e-archive.informatik.uni-koeln.de/id/eprint/360